West Virginia, 2018

Damaging Winds in West Virginia, July 3, 2018

July 3, 2018 · NWS RLX · 2 events in 1 county or zone

In a very hot and humid airmass, some showers and storms developed during the late afternoon of the 3rd. Most of these were not very strong, however one did produce a downburst causing some tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In a very hot and humid airmass, some showers and storms developed during the late afternoon of the 3rd. Most of these were not very strong, however one did produce a downburst causing some tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 3, 2:35 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 3, 2:35 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
335 PM EDT Tue Jul 3 2018

.SYNOPSIS...
The heat is on today through Thursday, with unsettled
conditions. Cold front crosses Friday night. High pressure for
the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 235 PM Tuesday...

Morning debris clouds finally burning off per surface reports
and satellite imagery. This has held our warmup in check,
especially across the Kanawha Valley and along the I77
corridor. Seeing general flat cu field over the eastern
mountains. By around 21Z, we may see some convective initiation
from KCKB-KEKN and down into Webster and Nicholas Counties as
per modest cu enhancement noted on visible imagery in these
areas and latest HRRR runs. Otherwise, current thinking is most
of the remaining forecast area should remain precip free through
tonight.

Atmospheric flow is weak and synoptic scale conditions will not
change much over the next 24 hours. Will see minor 5h height
rise and some influx of warmer air for Wednesday with slight
uptick in max temps expected. Upgraded to Excessive Heat Warning
for central WV and SE OH, with advisories for peripheral
counties for Wednesday, a hot and humid Fourth of July.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 330 PM Tuesday...

The environment will be dominated by sfc high pressure to the
west, and high pressure ridge aloft during the beginning of the
period. Any shower or storm that develops under afternoon
heating and orographic lift, will dissipate quickly Wednesday
night. The high pressure moves over the Atlantic coast, but
still influenced the local weather with a very loose pressure
gradient and relatively dry conditions.

It will be hot, with lowland temperatures in the mid 90s and
dewpoints in the 70s Thursday. Models suggest no pcpn is
expected through Thursday, although can not rule out a summer
shower or storm during the maximum heat hours. Nevertheless,
heat indices are expected once again to reach the lower 100s
Thursday for when at least a Heat Advisory will be needed.

By Thursday night, a cold front will approach from the west
bringing likely and categorical PoPs through Friday. The cold
front is expected to exit south and east by late Friday night.
Expect numerous showers and storms ahead and along the front
Friday.

High bouyancy and low deep layered shear will keep severe threat
low. However, PWATs will increase to 2.25 inches. Under this
environment, any storm that develops with contain heavy
downpours due to the high moisture content air, and be slow to
move, thereby keeping the threat for localized flash flooding
issues a concern. Will monitor these conditions closely to
provide updates from new guidance.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 330 PM Tuesday...

Behind the aforementioned cold front, a broad high pressure,
centered over the Great Lakes region, will expand east and south
to protect the OH VAlley and WV will dry conditions through the
end of the period.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 235 PM Tuesday...

Generally VFR forecast through the period except after midnight.
Expect some MVFR fog in the rivers overnight, as boundary layer
remains moist under this light flow regime. With generally clear
skies and light flow, fog could become dense, especially at
KEKN toward morning. Still watching for convection firing invof
KCKB and KEKN later this afternoon, but confidence is fairly
low that this could impact sites.

Flow surface and aloft will generally be light east, as high
pressure builds to the north.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: If afternoon convection fires this
afternoon and evening, adjustments and amendments may be needed.
Fog formation and coverage may vary overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H

AFTER 18Z WEDNESDAY...
Brief IFR in scattered afternoon and evening thunderstorms
Wednesday and through Thursday, and then more widespread
showers and thunderstorms Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Excessive Heat Warning from noon to 8 PM EDT Wednesday for
     WVZ005>009-013>015.
     Heat Advisory until 8 PM EDT this evening for WVZ005>010-
     013>019-024>026-029-033-034.
     Heat Advisory from noon to 8 PM EDT Wednesday for WVZ010-011-
     016>020-024>031.
OH...Excessive Heat Warning from noon to 8 PM EDT Wednesday for
     OHZ066-067-075-076-083>087.
     Heat Advisory until 8 PM EDT this evening for OHZ075-076-
     085>087.
KY...Excessive Heat Warning from noon to 8 PM EDT Wednesday for
     KYZ101>103-105.
     Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...KMC/ARJ
NEAR TERM...KMC
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...KMC
Hazardous weather outlook, Jul 3, 1:14 PM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
214 PM EDT Tue Jul 3 2018

KYZ101>103-105-OHZ075-076-085>087-WVZ005>009-013>015-041815-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Meigs-Gallia-
Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam-
Kanawha-
214 PM EDT Tue Jul 3 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 8 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ033-034-041815-
McDowell-Wyoming-
214 PM EDT Tue Jul 3 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices are forecast to top out in the mid to upper 90s
Wednesday afternoon. However, it would only take slightly higher
temperature and/or dew points to push heat indices up to 100 or
slightly higher. If confidence increases in this scenario, a heat
advisory would be needed. Nonetheless, precautions for heat, such as
taking frequent breaks and drinking plenty of fluids, should be
taken.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ010-016>019-024>026-029-041815-
Pleasants-Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-Gilmer-
214 PM EDT Tue Jul 3 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-083-084-041815-
Perry-Morgan-Jackson OH-Vinton-
214 PM EDT Tue Jul 3 2018

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 8 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Heat indices are forecast to top out in the mid to upper 90s
this afternoon. However, it would only take slightly higher
temperature and/or dew points to push heat indices up to 100 or
slightly higher. If confidence increases in this scenario, a heat
advisory would be needed. Nonetheless, precautions for heat, such as
taking frequent breaks and drinking plenty of fluids, should be
taken.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ011-020-027-028-030-031-041815-
Tyler-Doddridge-Clay-Braxton-Lewis-Harrison-
214 PM EDT Tue Jul 3 2018

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Heat indices are forecast to top out in the mid to upper 90s
this afternoon. However, it would only take slightly higher
temperature and/or dew points to push heat indices up to 100 or
slightly higher. If confidence increases in this scenario, a heat
advisory would be needed. Nonetheless, precautions for heat, such as
taking frequent breaks and drinking plenty of fluids, should be
taken.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ032-041815-
Taylor-
214 PM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of central West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Heat indices are forecast to top out in the mid to upper 90s
this afternoon. However, it would only take slightly higher
temperature and/or dew points to push heat indices up to 100 or
slightly higher. If confidence increases in this scenario, a heat
advisory would be needed. Nonetheless, precautions for heat, such as
taking frequent breaks and drinking plenty of fluids, should be
taken.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices are forecast to top out in the mid to upper 90s
Wednesday afternoon. However, it would only take slightly higher
temperature and/or dew points to push heat indices up to 100 or
slightly higher. If confidence increases in this scenario, a heat
advisory would be needed. Nonetheless, precautions for heat, such as
taking frequent breaks and drinking plenty of fluids, should be
taken.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ039-040-515>526-041815-
Dickenson-Buchanan-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
214 PM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 4:17 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
517 PM EDT TUE JUL 3 2018

WVZ040-525-526-032200-
Barbour-Northwest Randolph-Southeast Randolph-
517 PM EDT TUE JUL 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANDOLPH AND
SOUTHEASTERN BARBOUR COUNTIES...

At 516 PM EDT, a strong thunderstorm was located near Elkins, moving
northeast at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Elkins, Beverly, Junior, Womelsdorf (Coalton), Montrose, Pheasant
Run, Bowden, Kerens and Glady.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3874 7973 3893 8003 3909 7981 3908 7978
      3904 7978 3897 7951
TIME...MOT...LOC 2116Z 221DEG 9KT 3899 7976

KMC

The radar

The Charleston,WV radar (KRLX), 154 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Upshur

When
July 3, 5:25 PM EST
Where
Upshur County, 0.78 mi NE of Reger
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.987, -80.168

Several trees were blown down along Kesling Mill Road.

Thunderstorm Wind, Upshur

When
July 3, 5:25 PM EST
Where
Upshur County, 0.95 mi N of Buckhannon Lewis Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.994, -80.272

A few trees were blown down along Brushy Fork Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758202, 758203.